Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 45, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 21, 2023, 2:11 PM CDT for Crittenden County, Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 2:11 PM CDT (19:11 UTC)
- Expired
- Jul 21, 2023, 4:08 PM CDT
- In force
- 117 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 19 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:30 PM CDT | FLASH FLOOD | 6 Nnw Millington, TN | Social Media video depicts water over a roadway in Quito, with a home being flooded on the lower floor. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3445 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
602
WGUS54 KMEG 211911
FFWMEG
ARC035-TNC157-167-212215-
/O.NEW.KMEG.FF.W.0045.230721T1911Z-230721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
211 PM CDT Fri Jul 21 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern Crittenden County in eastern Arkansas...
North Central Shelby County in Tennessee...
Southwestern Tipton County in Tennessee...
* Until 515 PM CDT.
* At 211 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Millington, Meeman Shelby Forest State Park, Munford, Dixonville,
Tipton, Atoka, Turrell, Locke, Cuba, Gilestown, Griffin Corner,
Sloanville, Quito, St Thomas, Lucy, Wilkinsville, Lambethville,
Kerrville and Wapanocca National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3535 9034 3547 9007 3544 9007 3542 9006
3541 9007 3540 9006 3543 9003 3546 9002
3541 8977 3528 8990
FLASH FLOOD...RADAR INDICATED
$$
DNM1 follow-up statement
334
WGUS74 KMEG 212108
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
408 PM CDT Fri Jul 21 2023
ARC035-TNC157-167-212118-
/O.CAN.KMEG.FF.W.0045.000000T0000Z-230721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-Tipton TN-
408 PM CDT Fri Jul 21 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CRITTENDEN,
NORTH CENTRAL SHELBY AND SOUTHWESTERN TIPTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3535 9034 3547 9007 3544 9007 3542 9006
3541 9007 3540 9006 3543 9003 3546 9002
3541 8977 3528 8990
$$
DNMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:52 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 21, 12:52 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1252 PM CDT Fri Jul 21 2023
...New AVIATION...
.SYNOPSIS...
Issued at 517 AM CDT Fri Jul 21 2023
More thunderstorms are expected over the Midsouth this afternoon,
as an upper level disturbance lifts through the region. Some of
these storms may be severe, producing damaging winds and flash
flooding. Areas to the south of a Jonesboro to Covington to
Savannah line will have the greatest chances for thunderstorms
this afternoon and evening.
Thunderstorms will shift south into central Mississippi Saturday
morning, leaving the Midsouth free of storms Saturday afternoon.
Saturday afternoon will also bring lower humidity and moderate
temperatures, with highs in the 80s.
&&
.DISCUSSION...
(Today through Thursday)
Issued at 517 AM CDT Fri Jul 21 2023
We start the forecast with pre-dawn flash flooding in the Memphis
metro. Back-building storms were training along an elevated east
to west oriented boundary that is slowly sagging to the south.
SPC/RAP mesoanalysis showed this boundary coincident with
moderately strong 925-850mb moisture transport. MRMS estimated 3
hour rainfall in excess of 4.5 inches in northeast Shelby County.
This boundary will continue southward into north MS through
midday in tandem with midlevel height falls. The HRRR model has
been too quick to dissipate this activity overnight, but this
convection should eventually become less organized as it outruns
the stronger bulk shear to the north.
No shortage of deep layer bulk shear is expected this afternoon,
HREF depicts a 45kt 700mb jet entering northeast AR and West TN by
21Z, in advance of a progressive midlevel trough. This midlevel
jet will augment the damaging wind threat from storms that will
likely reignite along the residual boundary from this morning's
storms. Latest HRRR run places this boundary roughly along a West
Memphis to Hernando to Tupelo line, with mixed layer CAPE near
4000 J/kg and downdraft CAPE near 1000 J/kg in the vicinity of the
boundary. Confidence in the HRRR-projected position of the
boundary is limited. The SPC Day 1 Convective Outlook places a
Slight Risk roughly south of a Jonesboro to Covington to Savannah
line. This appears on target and accounts for the boundary lifting
north in advance of the approaching midlevel trough. This places
the Memphis metro in track of potentially damaging thunderstorms
winds.
Storms should exit northeast MS this evening in tandem with the
progressive midlevel trough. The front/low level convergence
boundary may remain over north MS overnight, possibly serving as a
focus for additional less organized convection. By late Saturday
morning, this boundary will drop into central MS. Moderate
temperatures and lower humidity will prevail over the Midsouth
Saturday afternoon and on Sunday.
An upper level ridge over the southwest will expand eastward into
the Midsouth during the first part of next week. Temperatures will
warm a few degrees above normal by Wednesday. Storm chances will
remain limited. Quieter midsummer weather may finally settle in.
PWB
&&
.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Jul 21 2023
Small complex of storms tracking along the TN/MS border, with a
larger and severe complex of thunderstorms tracking eastward
across eastern AR into western TN and northern MS. These storms
are interacting with a cold front that is located generally along
I-40. This bowing line of storms will have winds up to 60mph and
very heavy rain. Storms should be in KJBR and KMEM in the next
hour or so, then move into KMKL and KTUP an hour or so later. All
TSRA should be out of the region by 00Z, if not a little sooner,
with some trailing showers behind the main line. The front will
gradually move south overnight, leaving drier air and clearing
skies. There is a possibility of some low clouds in KTUP overnight
as moisture pools along the front.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ058.
MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ007-011>013-
015>017-021>024.
Excessive Heat Warning until 7 PM CDT this evening for MSZ010-
020.
TN...None.
&&
PUBLIC FORECAST...PWB
AVIATION...KRDIn the hours before
Special weather statement, Jul 21, 12:14 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 PM CDT Fri Jul 21 2023
MSZ001-002-TNZ088-089-211745-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
1214 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 1245 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Collierville, Germantown, Olive Branch, Memphis, Mt Pleasant,
Slayden, Piperton, Rossville, Cayce, Fairhaven, Elba, Canadaville,
Handy Corner, Taska, Kirk, Miller, Cedarview and Hickory Withe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3488 8982 3505 8988 3519 8952 3493 8942
TIME...MOT...LOC 1713Z 251DEG 19KT 3499 8977
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AC3Special weather statement, Jul 21, 12:43 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 PM CDT Fri Jul 21 2023
MSZ002>004-TNZ089-090-211815-
Tippah MS-Marshall MS-Benton MS-Hardeman TN-Fayette TN-
1243 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northeastern
Marshall, northwestern Tippah, northern Benton, southeastern Fayette
and southwestern Hardeman Counties through 115 PM CDT...
At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slayden, or 10 miles north of Holly Springs, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lamar, Snow Lake Shores, Canaan, Mt Pleasant, Michigan City, Slayden,
Walnut, Middleton, Ashland, Falkner, Saulsbury, Rogers Springs,
Brody, Hudsonville, New Canaan, Early Grove, Brownfield, Atway,
Hamilton and Mack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern and northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3484 8955 3502 8955 3506 8889 3479 8890
TIME...MOT...LOC 1743Z 270DEG 29KT 3493 8947
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AC3Special weather statement, Jul 21, 1:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
110 PM CDT Fri Jul 21 2023
MSZ001-002-TNZ088-089-211845-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
110 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 145 PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Collierville, Olive Branch, Holly Springs, Byhalia, Mt Pleasant,
Lewisburg, Red Banks, Slayden, Piperton, Rossville, Coal Oil Corner,
Cayce, Fairhaven, Victoria, Cedarview, Early Grove, Handy Corner,
Taska, Miller and Atway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3486 8984 3504 8981 3504 8936 3477 8940
TIME...MOT...LOC 1809Z 276DEG 24KT 3495 8974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:28 AM CDT | Areal Flood Advisory | MEG | Mississippi | 3 hr |
| Jul 21, 7:11 AM CDT | Areal Flood Warning | MEG | Crittenden | 3 hr |
| Jul 21, 12:05 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 40 min |
| Jul 21, 12:25 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Poinsett | 50 min |
| Jul 21, 12:42 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more | 48 min |
| Jul 21, 1:16 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Mississippi, Poinsett | 59 min |
| Jul 21, 1:40 PM CDT | Areal Flood Advisory | MEG | Crittenden, Cross | 113 min |
| Jul 20, 9:40 PM CDT | Special Weather Statement | MEG | Tipton | 35 min |
| Jul 20, 10:15 PM CDT | Special Weather Statement | MEG | Haywood | 30 min |
| Jul 20, 11:01 PM CDT | Special Weather Statement | MEG | Hardin | 29 min |
| Jul 21, 12:50 AM CDT | Special Weather Statement | MEG | Haywood | 25 min |
| Jul 21, 1:43 AM CDT | Special Weather Statement | MEG | Fayette | 32 min |
| Jul 21, 2:35 AM CDT | Special Weather Statement | MEG | Fayette, Shelby | 40 min |
| Jul 21, 2:53 AM CDT | Flash Flood Warning | MEG | Fayette, Shelby, Tipton | 3 hr |
| Jul 21, 3:16 AM CDT | Special Weather Statement | MEG | Fayette | 29 min |
| Jul 21, 4:12 AM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 3 hr |
| Jul 21, 12:14 PM CDT | Special Weather Statement | MEG | Shelby | 31 min |
| Jul 21, 1:49 PM CDT | Flash Flood Warning | MEG | Shelby | 2 hr |
| Jul 21, 1:59 PM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 2 hr |
| Jul 21, 2:07 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Haywood, Henderson, McNairy and 2 more | 53 min |
| Jul 21, 2:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more | 51 min |
| Jul 21, 3:20 PM CDT | Areal Flood Advisory | MEG | Decatur, Henderson | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2023Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.